Serotonin Syndrome

Serotonin is responsible for the feeling of happiness. Certain agents, like MDMA and several prescription drugs, affect serotonin metabolism in the brain. They make you feel happier. Nothing wrong with that, you might say. However, an excess of serotonin can also be dangerous.

MDMA sharply increases concentrations of the ‘happiness substance’ in the brain. This creates a euphoric feeling which lasts for a couple of hours. Many believe it surpasses any other feeling of happiness, which is what makes MDMA so popular.

MDMA not only causes the release of large amounts of serotonin from the brain cells, it also blocks the reuptake of this neurotransmitter. Therefore a very high concentration of serotonin is temporarily available in the brain.

Symptoms

Usually all goes well, but the release of large amounts of serotonin can also be hazardous. This is called the serotonin syndrome. In this case the concentration of serotonin in the brain is so high, the serotonin receptors become overloaded. This results in a range of symptoms such as sweating, excitement, large pupils, shivering, rapid heart rate and rapid breathing.

To a limited extent these symptoms are common in people who use MDMA, but once they turn into fever, restlessness, agitation, anxiety, confusion, muscle stiffness and convulsive cramps in the arms and legs, it’s important to go to an emergency room as soon as possible or to call an ambulance. Severe symptoms like these can lead to coma and even death.

Do not combine

It is unlikely you will develop serotonin syndrome by taking a normal dose of MDMA. However, the story changes when you combine certain drugs with MDMA. Some medications, like certain antidepressants, also increase serotonin levels. Especially MAOIs and SSRIs are life-threatening in combination with MDMA.

If you use prescribed antidepressants, you should avoid using MDMA. Moreover, the psychedelic herb mixture ayahuasca also contains MAOIs. Combining ayahuasca with MDMA or antidepressants is therefore equally perilous.

5-HTP and L-tryptophan

You may think it's smart to take amino acids 5-HTP and L-tryptophan while using MDMA, as these are the nutrients your body needs to produce serotonin.

However if you take these amino acids simultaneously with MDMA, serotonin levels will just rise even more, which increases the chance of developing a serotonin syndrome. It’s therefore better to take these amino acids the day after using MDMA. In this way your serotonin stock will quickly turn back to normal.

Little dip?

Unfortunately, your body does not easily produce new serotonin. That’s why after using MDMA a deficiency of the happiness substance may result in a dip. Especially when MDMA is used often in high dosages, this could lead to depression. Therefore, it’s absolutely not recommended to use MDMA more than once every six weeks.



Written by: Sofie